Colorado, 2011

Damaging Wind in Colorado, July 26, 2011

July 26, 2011 · NWS GLD · 1 event in 1 county or zone

A line of thunderstorms moved across Yuma and Kit Carson counties during the late afternoon and early evening hours, producing a few strong wind gusts. A mesonet station near the city of Yuma measured a gust to 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms moved across Yuma and Kit Carson counties during the late afternoon and early evening hours, producing a few strong wind gusts. A mesonet station near the city of Yuma measured a gust to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 26, 1:59 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 26, 1:59 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT TUE JUL 26 2011

.DISCUSSION...
259 PM MDT TUE JUL 26 2011

1530Z WATER VAPOR IMAGERY CONTINUING TO SHOW AMPLIFIED FLOW OVER THE
CENTRAL CONUS WITH UPPER LEVEL RIDGE AXIS ROUGHLY FROM THE WESTERN DAKOTAS
SOUTHWARD INTO THE CWA WITH AN UPPER LEVEL TROUGH FURTHER WEST ACROSS
THE PAC NORTHWEST. AT THE SURFACE...RATHER DIFFUSE COLD FRONT/WIND SHIFT
WHICH WILL AFFECT THE AREA THIS EVENING AND TONIGHT IS CURRENTLY LOCATED
OVER SOUTHERN MONTANA. PRIMARY FORECAST CONCERNS CONTINUE TO BE NEAR-
EVERYDAY CHANCES FOR PRECIP ALONG WITH HIGHS TOMORROW AS FRONT MOVES
INTO AREA.

SHORT TERM (TONIGHT-THURSDAY)...A COLD FRONT WILL PUSH ACROSS THE NORTHWEST
CORNER OF THE CWA DURING THE EVENING HOURS. MEANWHILE AMPLE LOW LEVEL
MOISTURE WILL BE IN PLACE ON MEAN SOUTHWEST FLOW. LARGE SCALE FORCING
FOR ASCENT WILL ALSO MOVE INTO THAT AREA AS A WEAK SHORTWAVE TROUGH
PROGRESSES ACROSS THAT PART OF THE CWA. MESOSCALE LIFT WILL ALSO BE
PRESENT AS WELL WITH FRONT...LOW LEVEL WAA NOTED AT H85 AND H7...AND
CONVERGENCE ON 2-D FRONTO-G FIELDS BETWEEN H85-H7 AS WELL. ALL THESE
INGREDIENTS SHOULD BE SUFFICIENT TO PRODUCE A DECENT SHOT OF THUNDERSTORMS
ACROSS NORTHWEST PART OF AREA THIS EVENING AND WILL RAISE POPS ACROSS
THE NORTHWEST TO HIGH CHANCE TO ACCOUNT FOR THIS. REGARDING SVR WX POTENTIAL
THIS EVENING...MARGINAL BUT SUFFICIENT SHEAR OF AROUND 305KTS LOCATED
ACROSS NORTHWEST THIS EVENING AS WELL AND TURNING HODOGRAPH WOULD SUGGEST
A FEW SUPERCELLS POSSIBLE. ML CAPE VALUES OF AROUND 500-800J WITH RELATIVELY
HIGH WBZ/S SHOULD PRECLUDE WIDESPREAD SVR WX/VERY LARGE HAIL EVENTS
BUT A FEW SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL/STRONG WINDS. OVERNIGHT
THE FRONT CONTINUES TO PUSH SOUTHEASTWARD BUT BEST MOISTURE WILL REMAIN
ACROSS THE NORTHWEST. IN ADDITION...THE FRONT WILL ENCOUNTER DECREASING
INSTABILITY AND HIGHER CINH AND LARGE SCALE FORCING FOR ASCENT BEGINS
TO PUSH NORTHEASTWARD...THUS WILL LIMIT POPS TO SLIGHT CHANCE ACROSS
NORTHEAST AFTER ROUGHLY 09Z. ALL PRECIP SHOULD BE CLEAR OF THE CWA TO
THE NORTH/NORTHEAST BY 12Z. BY WEDNESDAY AFTERNOON THE FRONT CLEARS
THE FA BUT STALLS JUST TO THE SOUTHEAST OF THE AREA. SIMULTANEOUSLY...ANOTHER
WEAK SHORTWAVE APPROACHES THE AREA FROM THE SOUTHWEST BUT BEST LARGE
SCALE FORCING FOR ASCENT REMAINS NORTH OF THE FRONTAL ZONE. ONLY ORGANIZED
CONVECTIVE LIFTING MECHANISM APPEARS TO BE THE STALLED FRONT ITSELF
BUT WILL GO AHEAD AND INSERT SLIGHT POPS ACROSS FAR SOUTHEAST TO ACCOUNT
FOR SOME UNCERTAINTY IN ITS LOCATION AND FOR SOME WEAK LARGE SCALE LIFT
NOTED ON 700-300 DIV-Q FIELDS.

BY THURSDAY QUITE A BIT OF UNCERTAINTY EXISTS WITH FRONTAL LOCATION
BUT GENERAL CONSENSUS KEEPS THE FRONT STILL SOMEWHERE ACROSS THE SOUTHERN
FA BUT BECOMING MORE DIFFUSE. TOUGH TO SINGLE OUT FAVORED AREAS OF PRECIP
DEVELOPMENT WITH INGREDIENTS NOT CO-LOCATED VERY WELL THROUGHOUT
THE FA. HAVE BROADBRUSED CHANCE POPS ACROSS THE AREA WITH A SLIGHT
WEIGHT TO THE NORTHEAST AND SOUTHWEST LOCATIONS WHERE BETTER
INSTABILITY WITH SFC CONVERGENCE EXISTS NORTHEAST AND BETTER LARGE
SCALE FORCING FOR ASCENT IS CO-LOCATED WITH LESSER BUT YET PRESENT
INSTABILITY SOUTHWEST. 0-6KM MEAN FLOW TAKES STORMS NORTHEAST
ALBEIT RATHER SLOWLY SO STORMS THAT DO FORM ACROSS SOUTHWEST WOULD
MOVE TOWARDS CENTRAL CWA. BY THU EVE WILL INCLUDE A GENERAL LOW
CHANCE OF POPS ACROSS THE CENTRAL CWA WITH A SLIGHTLY BETTER
CHANCE ACROSS THE EAST/NORTHEAST AS MOISTURE PUSHES TO THE
NORTHEAST.

IN THE EXTENDED (FRIDAY-MONDAY)...GUIDANCE CONTINUES TO BE IN GENERAL
DECENT AGREEMENT REGARDING INITIALLY ZONAL FLOW EARLY IN THE PERIOD
TRANSITIONING TO AMPLIFIED FLOW AROUND BUILDING UPPER LEVEL RIDGE OF
HIGH PRESSURE ACROSS CENTRAL CONUS THROUGH THE REMAINDER OF THE PERIOD.
MAIN DIFFERENCE IS THAT OPERATIONAL MODELS ARE NOW PLACING THE CENTER/RIDGE
AXIS GENERALLY ACROSS THE LOWER MISSOURI VALLEY AREA RATHER THAN THE
FURTHER WEST SOLUTIONS WHICH WERE BEING DEPICTED WITH YESTERDAY/S RUNS...PLACING
THE CWA UNDER A MORE GENERAL SOUTHWEST FLOW ALOFT. AT THE SURFACE BOTH
OP MODELS DIVERGE WITH REGARD TO A FRONTAL BOUNDARY...WITH THE EC BRINGING
A FRONT THROUGH THE AREA LATE MONDAY AND THE GFS NOT SHOWING THIS FEATURE.
TOUGH TO GET ANY REAL ENSEMBLE CONSENSUS ON THIS FEATURE BUT THERE IS
SOME LOOSE SUPPORT FOR A SFC FRONTAL TROUGH IN THE AREA DURING THAT
TIME AND THUS WILL LEAN THIS PORTION OF THE FORECAST IN THAT DIRECTION.
REGARDING PRECIP CHANCES...HAVEN'T MADE MANY CHANGES TO ONGOING FORECAST
AS SOUTHWEST PLUME OF MOISTURE PIVOTS ACROSS THE REGION THROUGHOUT THE
PERIOD...WITH LESSER CHANCES FOR PRECIP AS THE PERIOD PROGRESSES. DID
BUMP MAX TEMPS UP SLIGHTLY FRIDAY AND SATURDAY PER LATEST H85 TEMPS
AND GUIDANCE.

050
&&

.AVIATION...
1139 AM MDT TUE JUL 26 2011

FOR 18Z TAFS...MAIN CONCERN FOR THE FORECAST WILL BE TIMING AND
IMPACT OF COLD FRONT THAT WILL SWEEP ACROSS THE AREA BTWN 02 AND
09Z. SOME POTENTIAL FOR THUNDERSTORMS JUST AHEAD AND BEHIND
FRONT...BUT INSTABILITY FORECASTS HAVE ME CONCERNED THAT
CONVECTION MAY NOT ORGANIZE MUCH AS IT MOVES EAST LIMITING
COVERAGE...SO FOR NOW WILL JUST GO WITH VCTS AS FRONT APPROACHES.
SOME CONCERN AS WELL BEHIND THE FRONT FOR PERIOD OF LOW STRATUS
DURING THE MORNING HOURS...BUT PROBABILITIES TOO LOW TO MENTION AS
PREVAILING CONDITIONS AT THIS TIME.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ001>004-015-016-
     029.

NE...HEAT ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
     NEZ079>081.

CO...NONE.
&&
Hazardous weather outlook, Jul 26, 9:49 AM MST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1049 AM MDT TUE JUL 26 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1049 AM MDT TUE JUL 26 2011 /1149 AM CDT TUE JUL 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR
LOCATIONS GENERALLY ALONG AND NORTH OF INTERSTATE 70. HEAT INDEX
VALUES AROUND 105 ARE EXPECTED.

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING MAINLY
WEST OF A CHEYENNE WELLS TO MCCOOK LINE. A FEW SEVERE STORMS ARE
POSSIBLE WITH LOCALLY HEAVY RAIN...DAMAGING WIND GUSTS AND HAIL
THE PRIMARY THREATS. THERE IS A SMALL THREAT FOR A BRIEF TORNADO
AS THUNDERSTORMS DEVELOP...WITH THIS AREA IS LIMITED TO THE WESTERN
PORTIONS OF YUMA AND KIT CARSON COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX VALUES AROUND 105 DEGREES ARE EXPECTED ACROSS NORTON
AND GRAHAM COUNTIES. THOSE WITH OUTDOOR ACTIVITIES SHOULD BE
PREPARED HOT CONDITIONS THROUGH THE DAY.

THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT
THROUGH SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...WITH
THE MAIN THREATS BEING LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT).

The radar

The Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 26, 3:33 PM MST
Where
Yuma County, 1.06 mi W of Yuma
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.120, -102.740

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318823.